Scientists developing a pill that will reset the body clock.
Jet lag could be a thing of the past for travellers after scientists moved closer to developing a pill that resets your body clock. Researchers have discovered a substance which is crucial to the natural rhythms of the body – and also a way of manipulating it.
Jet lag is caused when the various natural timers in the body are “desynchronized” and knocked off balance by travelling long distances.
Its failure to adjust to a new time zone leads to insomnia, loss of appetite, loss of alertness and even depression.
Now a team at the Max Planck Institute in Germany has discovered that the hormone cortisol is key to keeping the circadian rhythms synchronised.
They have found that levels of cortisol peak at 8am and then steadily drop to their lowest levels between 12am and 4am.
By adjusting the peaks and troughs with a pill, they believe they can restore the natural balance of the body and mind.
Dr Gregor Eichele and his team, who reported their findings in the journal Neuron, have discovered that metyrapone, a medication already available, was able to adjust cortisol levels in mice.
“By shifting this cortisol peak to an earlier/later time one can alleviate jet lag in our mouse model and that strategy may also work in the case of humans,” Dr Eichele said.
“We would want to develop a pill that one would have to take a day or so before travelling.”
Mary Harrington, at Smith College in Northampton, said the pill could work for people who carry out rotating shift work which has been linked to many serious health problems, including breast cancer, stroke, and cardiovascular disease.
However, she warned that it will be important to determine whether treatments for jet lag that allow the body clock to shift rapidly are actually better for a traveller’s health than the slower adjustments that occur naturally.
Dr Eichele said: “The potential market is huge but there should be few side effects.
“Jet lag is a nuisance for those who have it, similar to hay fever. One does not die of it but it is very unpleasant.”